Pennsylvania, 2004

Flood in Pennsylvania, July 14 to 15, 2004

July 14 to 15, 2004 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused Flash Flooding across northeast Lancaster County during the late afternoon and evening of July 14. Ten water rescues were performed throughout the northern portion of Lancaster County, with extensive road and stream flooding across West Cocalico, East Cocalico and Brecknock Townships.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused Flash Flooding across northeast Lancaster County during the late afternoon and evening of July 14. Ten water rescues were performed throughout the northern portion of Lancaster County, with extensive road and stream flooding across West Cocalico, East Cocalico and Brecknock Townships. One building sustained damage as flood waters weakened and eventually collapsed a basement wall. Flooding also occurred along many locations on the Conestoga River.While Flash Flooding ended during the evening, high water and flooding continued throughout the night, with roads remaining closed into the morning of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 14, 5:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 14, 5:33 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
633 PM EDT WED JUL 14 2004

.SHORT TERM (REST OF TONIGHT)...

UPDATING TO REMOVE SVR TSTORM WATCH FROM GRIDS. AT 6 PM...COLD FRONT
MOVING THRU LOWER SUSQ VALLEY...ENDING THE SVR THREAT. UPPER LVL
COLD POOL WILL RESULT IN SCT SHOWERS OVERNIGHT...MAINLY OVER THE
MOUNTAINS. PREV GRIDS STILL IN GOOD SHAPE.

HEAVY RAIN FROM EARLIER THUNDERSTORMS CONTINUE TO CAUSE FLASH
FLOODING OVER N LANCASTER CO THIS EVENING. STREAMS CONTINUE TO RISE
IN THIS AREA...WHERE RADAR ESTIMATES UP TO 4 INCHES FELL.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 324 PM EDT WED JUL 14 2004

AVIATION...

SCATTERED MVFR/IFR IN EVENING TSTMS...THEN MAINLY VFR ACROSS LOWER
SUSQ LATER TNT...WITH MVFR ACROSS NORTHERN AREAS DEVELOPING. EXPECT
MVFR TO LOCAL IFR ACROSS NORTHERN AREAS LATE TNT INTO MIDDAY THU
ACROSS THE N...AND VFR TO SCATTERED MVFR ACROSS CENTRAL AND SOUTH
AREAS.

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

SEVERAL LINES OF TSTMS PROGRESSING E ACROSS CWA. MOST INTENSE ONE
ACROSS EASTERN AREAS...STRETCHING FROM SULLIVAN CO S INTO YORK CO.
SEVERAL EMBEDDED MINI BOWS...WITH DISTINCT MESOS IN DAUPHIN/LEBANON
CO. FRONT ADVANCING ACROSS CENTRAL AREAS WITH DECREASING DEWPTS TO
THE W. THIS FRONT HAS MORE SHOWERS/TSTMS ALONG IT...BUT THESE ARE
LOWER TOPPED. STILL COULD BE SOME HAIL AS MID LEVEL CONTINUE TO COOL
RAPIDLY.

TNT...EXPECT TSTM COVERAGE TO DIMINISH BY LATE EVE...BUT STILL
EXPECT SCATTERED TO NUMEROUS SHOWERS ACROSS THE N...AND SCATTERED
ACROSS CENTRAL AREAS. LITTLE OR NO PRECIP EXPECTED ACROSS SE AREAS
AFTER MIDNIGHT IN DEVELOPING DOWNSLOPE FLOW.

THU-FRI NT...NUMEROUS SHOWERS AND ISOLATED TSTMS ACROSS THE N...WITH
DECREASING COVERAGE TO THE S AND E. MAIN ACTIVITY SHOULD BE
DIURNALLY BASED...WITH COVERAGE MORE THU THAN FRI. ALSO...COULD BE
SOME SMALL HAIL WITHIN ANY STRONGER CELLS THAT DO DEVELOP. ELS
QUITE LOW...WHICH SHOULD INHIBIT CONVECTION POTENTIAL AS COMPARED TO
TDY. ALSO...ON THU...MAXES MAY HOLD IN THE MID 60S ACROSS THE FAR
NW...BUT SHOULD REACH M-U 70S ACROSS FAR SE AREAS WHERE BREAKS OF AM
SUN...AND DOWNSLOPE FLOW SHOULD AID IN WARMING. WL BECOME QUITE
BREEZY ON THU AFTN...AND A BIT LESS ON FRI.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

BASED ON 00Z/14 MREFS...WL KEEP CHANCES FOR SHOWERS INTACT FOR SAT
NT-SUN NT WITH POTENTIAL WAVE DEVELOPMENT ACROSS MID ATL COAST. WL
LINGER SLIGHT CHC INTO MON FOR FAR SE...DRY ELSEWHERE. WL KEEP MON
AFTN-WED DRY.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...FITZGERALD
Hazardous weather outlook, Jul 14, 7:05 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
805 PM EDT WED JUL 14 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-151005-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
805 PM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT:

SHOWERS AND THUNDERSTORMS ARE MOVING OUT OF THE LOWER SUSQUEHANNA
VALLEY THIS EVENING. HOWEVER...FLOODING WILL CONTINUE ON STREAMS AND
CREEKS OVER NORTHERN LANCASTER COUNTY OVERNIGHT DUE TO THE HEAVY
RAIN THAT HAS ALREADY FALLEN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO SEVERE WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 14, 3:02 PM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     4 NE WELLSBORO          41.79N 77.25W
07/14/2004                   TIOGA              PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AT NILES VALLEY

0230 PM     TSTM WND DMG     BIGLERVILLE             39.93N 77.25W
07/14/2004                   ADAMS              PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0235 PM     TSTM WND GST     SHIREMANSTOWN           40.22N 76.96W
07/14/2004  0 MPH            CUMBERLAND         PA   TRAINED SPOTTER

            GUST TO 62 MILES PER HOUR WAS REPORTED

0252 PM     TSTM WND DMG     DAUPHIN                 40.37N 76.93W
07/14/2004                   DAUPHIN            PA   EMERGENCY MNGR

            TREES AND LIMBS DOWN

0255 PM     TSTM WND DMG     YORK                    39.96N 76.73W
07/14/2004                   YORK               PA   EMERGENCY MNGR

            TREES DOWN AT NEWBERRY TOWNSHIP

0300 PM     TSTM WND DMG     DAUPHIN                 40.37N 76.93W
07/14/2004                   DAUPHIN            PA   EMERGENCY MNGR

            TREES DOWN

0315 PM     TSTM WND DMG     6 SE PALMYRA            40.25N 76.51W
07/14/2004                   LEBANON            PA   EMERGENCY MNGR

            MANY HOUSES DAMAGED EAST AND ALONG ROUTE 322

0315 PM     HAIL             4 N DOVER               40.06N 76.85W
07/14/2004  0.75 INCH        YORK               PA   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT ROUTE 30

0320 PM     HAIL             MANCHESTER              40.06N 76.72W
07/14/2004  0.25 INCH        YORK               PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED

0320 PM     HAIL             MANHEIM                 40.16N 76.40W
07/14/2004  0.88 INCH        LANCASTER          PA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED

0354 PM     HAIL             4 N BLOOMSBURG          41.06N 76.46W
07/14/2004  0.75 INCH        COLUMBIA           PA   TRAINED SPOTTER

            3/4 INCH HAIL REPORTED ALONG WITH 40-50 MPH WINDS

&&

VGC
Special weather statement, Jul 14, 5:14 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 PM EDT WED JUL 14 2004

PAZ057>059-063-065-142315-
CUMBERLAND-DAUPHIN-LEBANON-SCHUYLKILL-YORK-
614 PM EDT WED JUL 14 2004

...LINE OF STRONG THUNDERSTORMS WILL AFFECT
YORK...CUMBERLAND...LEBANON...DAUPHIN AND SCHUYLKILL COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF SHAMOKIN TO 3 MILES SOUTHEAST OF MECHANICSBURG...MOVING SOUTHEAST
AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR TOWER CITY AND STEELTON
AROUND 620 PM...MUIR...SKYLINE VIEW...RUTHERFORD HEIGHTS AND PENN
NATIONAL RACEWAY AROUND 625 PM...VALLEY GREEN...HUMMELSTOWN...FORT
INDIANTOWN GAP AND CLIFTON AROUND 630 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
Local storm report, Jul 14, 5:34 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ELIZABETHTOWN           40.15N 76.60W
07/14/2004  0.88 INCH        LANCASTER          PA   TRAINED SPOTTER

            MARBLE TO NICKEL SIZE HAIL AND 74 MPH WINDS REPORTED
            BETWEEN ELIZABETHTOWN AND BAINBRIDGE

0425 PM     HAIL             LANCASTER               40.04N 76.30W
07/14/2004  1.00 INCH        LANCASTER          PA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED

0610 PM     FLASH FLOOD      DENVER                  40.23N 76.14W
07/14/2004                   LANCASTER          PA   TRAINED SPOTTER

            SEVERAL ROADS FLOODED BETWEEN DENVER AND REINHOLDS
            TOWNSHIPS

&&

VGC
Special weather statement, Jul 14, 5:44 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
644 PM EDT WED JUL 14 2004

PAZ059-065-066-142345-
LANCASTER-LEBANON-YORK-
644 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER AND LEBANON
COUNTIES...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTHWEST OF
MYERSTOWN TO 5 MILES NORTH OF YORK...MOVING SOUTHEAST AT 30 MPH. THE
THUNDERSTORMS WILL BE NEAR STONYBROOK...NEWMANSTOWN...MOUNT JOY AND
MAYTOWN AROUND 650 PM...WRIGHTSVILLE...MANHEIM...HALLAM AND
BRICKERVILLE AROUND 655 PM...WINDSOR AND LITITZ AROUND 700 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
Local storm report, Jul 14, 5:50 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     4 NE WELLSBORO          41.79N 77.25W
07/14/2004                   TIOGA              PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AT NILES VALLEY

0230 PM     TSTM WND DMG     BIGLERVILLE             39.93N 77.25W
07/14/2004                   ADAMS              PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0235 PM     TSTM WND GST     SHIREMANSTOWN           40.22N 76.96W
07/14/2004  62 MPH           CUMBERLAND         PA   TRAINED SPOTTER

            GUST TO 62 MILES PER HOUR WAS REPORTED

0252 PM     TSTM WND DMG     DAUPHIN                 40.37N 76.93W
07/14/2004                   DAUPHIN            PA   EMERGENCY MNGR

            TREES AND LIMBS DOWN

0255 PM     TSTM WND DMG     YORK                    39.96N 76.73W
07/14/2004                   YORK               PA   EMERGENCY MNGR

            TREES DOWN AT NEWBERRY TOWNSHIP

0300 PM     TSTM WND DMG     DAUPHIN                 40.37N 76.93W
07/14/2004                   DAUPHIN            PA   EMERGENCY MNGR

            TREES DOWN

0315 PM     TSTM WND DMG     6 SE PALMYRA            40.25N 76.51W
07/14/2004                   LEBANON            PA   EMERGENCY MNGR

            MANY HOUSES DAMAGED EAST AND ALONG ROUTE 322

0315 PM     HAIL             4 N DOVER               40.06N 76.85W
07/14/2004  0.75 INCH        YORK               PA   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT ROUTE 30

0320 PM     HAIL             MANCHESTER              40.06N 76.72W
07/14/2004  0.25 INCH        YORK               PA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED

0320 PM     HAIL             MANHEIM                 40.16N 76.40W
07/14/2004  0.88 INCH        LANCASTER          PA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED

0354 PM     HAIL             4 N BLOOMSBURG          41.06N 76.46W
07/14/2004  0.75 INCH        COLUMBIA           PA   TRAINED SPOTTER

            3/4 INCH HAIL REPORTED ALONG WITH 40-50 MPH WINDS

&&

VGC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
July 14, 8:00 PM EST to July 15, 8:00 AM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413543.